Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 70, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 18, 2012, 6:06 PM MDT for 4 counties in North Dakota. It was in force for 54 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2012, 6:06 PM MDT (00:06 UTC)
- Expired
- Jun 18, 2012, 7:00 PM MDT
- In force
- 54 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dunn County, ND, McKenzie County, ND, Mountrail County, ND, Williams County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 6:09 PM MDT | HAIL 1.75 | 10 Se Epping, ND | HAIL STARTED AS DIME AND GOT TO GOLFBALLS... WITH HIGH WINDS REPORTED. |
| Jun 18, 6:18 PM MDT | HAIL 1 | 14 W Charlson, ND | |
| Jun 18, 6:30 PM MDT | HAIL 1 | 1 Nw Keene, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.1 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2287 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
747 WUUS53 KBIS 190006 SVRBIS NDC025-053-061-105-190100- /O.NEW.KBIS.SV.W.0070.120619T0006Z-120619T0100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 606 PM MDT MON JUN 18 2012 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA SOUTHWESTERN MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA SOUTHEASTERN WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA THIS INCLUDES THE CITY OF WILLISTON NORTHWESTERN DUNN COUNTY IN SOUTHWEST NORTH DAKOTA * UNTIL 700 PM MDT/800 PM CDT/ * AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES SOUTHWEST OF LEWIS AND CLARK STATE PARK...AND MOVING SOUTHEAST AT 45 MPH. * LOCATIONS IMPACTED INCLUDE... WHITE TAIL BAY RECREATION AREA...TOBACCO GARDEN BAY RECREATION AREA...WATFORD CITY...CHARLSON...KEENE...WHITE EARTH BAY RECREATION AREA...JOHNSONS CORNER...4 BEARS LODGE...NEW TOWN...MANDAREE AND VAN HOOK PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY BUILDING...AND STAY AWAY FROM WINDOWS. && LAT...LON 4804 10215 4742 10304 4816 10371 4831 10345 TIME...MOT...LOC 0005Z 297DEG 38KT 4806 10327 WIND...HAIL 60MPH 1.00IN $$ TARDIF-HUBER
2 follow-up statements
491 WWUS53 KBIS 190015 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 715 PM CDT MON JUN 18 2012 NDC025-053-061-105-190100- /O.CON.KBIS.SV.W.0070.000000T0000Z-120619T0100Z/ WILLIAMS ND-MOUNTRAIL ND-MCKENZIE ND-DUNN ND- 615 PM MDT MON JUN 18 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN DUNN...EASTERN MCKENZIE...SOUTHWESTERN MOUNTRAIL AND SOUTHEASTERN WILLIAMS COUNTIES UNTIL 700 PM MDT/800 PM CDT/... AT 703 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LEWIS AND CLARK STATE PARK...OR 18 MILES EAST OF WILLISTON...MOVING SOUTHEAST AT 50 MPH. AT 709 PM CDT...GOLFBALL SIZE HAIL WAS REPORTED IN LONG CREEK. ALSO...AT 703 PM CDT...60 MPH WINDS WERE MEASURED AT THE WILLISTON AIRPORT. LOCATIONS IMPACTED INCLUDE... CHARLSON...KEENE...WHITE EARTH BAY RECREATION AREA...JOHNSONS CORNER...4 BEARS LODGE...NEW TOWN...MANDAREE AND VAN HOOK PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4804 10215 4744 10305 4814 10354 4828 10334 TIME...MOT...LOC 0014Z 297DEG 43KT 4802 10308 WIND...HAIL 60MPH 1.75IN $$ TARDIF-HUBER
908 WWUS53 KBIS 190032 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 732 PM CDT MON JUN 18 2012 NDC025-053-061-105-190100- /O.CON.KBIS.SV.W.0070.000000T0000Z-120619T0100Z/ WILLIAMS ND-MOUNTRAIL ND-MCKENZIE ND-DUNN ND- 632 PM MDT MON JUN 18 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL DUNN...NORTHEASTERN MCKENZIE...SOUTHWESTERN MOUNTRAIL AND SOUTHEASTERN WILLIAMS COUNTIES UNTIL 700 PM MDT/800 PM CDT/... AT 630 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR KEENE...OR 38 MILES EAST OF WILLISTON...MOVING SOUTHEAST AT 50 MPH. IN ADDITION...AT 718 PM CDT...A TRAINED SPOTTER REPORTED QUARTER SIZE HAIL...4 MILES SOUTHEAST OF LEWIS AND CLARK STATE PARK. LOCATIONS IMPACTED INCLUDE... 4 BEARS LODGE...NEW TOWN...MANDAREE AND VAN HOOK PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4795 10320 4819 10291 4804 10215 4752 10293 TIME...MOT...LOC 0031Z 297DEG 43KT 4795 10283 WIND...HAIL 60MPH 1.75IN $$ TARDIF-HUBER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:41 PM MDT, 3 hours 25 minutes earlier.
Area forecast discussion, Jun 18, 2:41 PM MDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 341 PM CDT MON JUN 18 2012 .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT... A CLUSTER OF THUNDERSTORMS IN NORTHEAST MONTANA IS EXPECTED TO MOVE EAST INTO WESTERN NORTH DAKOTA THROUGH EARLY EVENING. THERE IS SOME MODEST CAPE IN THE HAIL GROWTH ZONE...AND SOME ISOLATED HAIL IS POSSIBLE...LIKELY SUB-SEVERE. LARGE-SCALE FORCING WILL BE ON THE INCREASE OVERNIGHT AS THE UPPER TROUGH APPROACHES FROM THE WEST AND THE ASSOCIATED SURFACE TROUGH MOVES INTO WESTERN NORTH DAKOTA. SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE OVER MOST OF THE FORECAST AREA AFTER MIDNIGHT. SOME STRONG STORMS COULD APPROACH THE SOUTHEAST COUNTIES LATE TONIGHT INTO TUESDAY MORNING...COINCIDENT WITH THE MORE FAVORABLE MOISTURE/SHEAR/ELEVATED INSTABILITY. SCATTERED SHOWERS AND STORMS WILL LIKELY PERSIST THROUGH THE DAY TUESDAY...ALTHOUGH SEVERE WEATHER WILL LIKELY STAY TO THE EAST ALONG THE MAIN SURFACE BOUNDARY. MUCH COOLER AIR WILL PUSH INTO THE FORECAST AREA ON TUESDAY...AND AFTERNOON HIGHS WILL STRUGGLE TO GET OUT OF THE 50S IN THE NORTH CENTRAL COUNTIES. .LONG TERM...TUESDAY THROUGH SUNDAY... HIGHLIGHTS OF THE EXTENDED FORECAST ARE A GENERAL WARMING TREND THROUGHOUT THE PERIOD AND CONVECTIVE POTENTIAL INTO NEXT WEEKEND. FOR WEDNESDAY...WHILE SUBSIDENCE IS EXPECTED IN THE WAKE OF THE UPPER LEVEL LOW DEPARTING INTO WESTERN ONTARIO...COLD TEMPERATURES ALOFT SHOULD SUPPORT AT LEAST ISOLATED CONVECTION WITH AFTERNOON HEATING. NORTHWESTERLY SURFACE FLOW ASSOCIATED WITH THE DEPARTING SYSTEM SHOULD ALSO YIELD BELOW NORMAL HIGHS RANGING FROM THE 60S NORTH TO THE LOWER 70S SOUTH. THEREAFTER...AN UPPER LEVEL RIDGE PROPAGATES INTO THE CENTRAL CONUS AND BUILDS THROUGHOUT THE WEEK...YIELDING AN INCREASING SURFACE TEMPERATURE TREND WITH POSSIBLE ABOVE NORMAL TEMPERATURES BY NEXT WEEKEND. THE NEXT BEST CHANCE FOR CONVECTION APPEARS TO BE FRIDAY INTO SATURDAY MORNING WITH LEE CYCLOGENESIS ACROSS NORTHEAST WYOMING FAVORABLE FOR LOW LEVEL JET DEVELOPMENT AND MOISTURE TRANSPORT INTO THE NORTHERN PLAINS. DEPENDENT UPON THE POSITIONING OF THE UPPER LEVEL RIDGE AXIS BY NEXT WEEKEND...WHICH REMAINS UNCERTAIN...A RIDGE RUNNING CONVECTIVE SCENARIO MAY BE POSSIBLE INTO SUNDAY. && .AVIATION... AS OF 20 UTC...VFR CUMULUS FIELDS WERE OBSERVED ACROSS MUCH OF WESTERN AND CENTRAL NORTH DAKOTA...LIKELY ERODING PRIOR TO SUNSET AT KBIS AND KDIK. ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE NEAR KISN AND KMOT LATE THIS AFTERNOON. HOWEVER...DUE TO UNCERTAINTY IN TIMING AND COVERAGE AT THE TERMINALS...WILL CODE AS VCTS FOR NOW. FOR LATE TONIGHT INTO TUESDAY MORNING...WIDESPREAD SHOWERS AND THUNDERSTORMS WILL OVERSPREAD WESTERN AND CENTRAL NORTH DAKOTA...WITH MVFR-IFR CONDITIONS DEVELOPING BY 8-12 UTC. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RK LONG TERM/AVIATION...AYD
Hazardous weather outlook, Jun 18, 2:50 PM MDT, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 350 PM CDT MON JUN 18 2012 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-191100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 350 PM CDT MON JUN 18 2012 /250 PM MDT MON JUN 18 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO SPREAD ACROSS MUCH OF WEST AND CENTRAL NORTH DAKOTA OVERNIGHT. A FEW STRONGER STORMS ARE POSSIBLE LATE TONIGHT ACROSS SOUTH CENTRAL NORTH DAKOTA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL PERSIST TUESDAY OVER MUCH OF WESTERN AND CENTRAL NORTH DAKOTA. A FEW STRONG THUNDERSTORMS COULD PERSIST THROUGH MID TUESDAY MORNING IN THE JAMES RIVER VALLEY. THERE IS A CHANCE OF THUNDERSTORMS ACROSS WESTERN AND CENTRAL NORTH DAKOTA WEDNESDAY AFTERNOON...WITH THE CHANCE OF THUNDERSTORMS RETURNING TO THE AREA FRIDAY INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. KINNEY
In the hours before
Special weather statement, Jun 18, 5:02 PM MDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 602 PM CDT MON JUN 18 2012 NDZ009-190000- WILLIAMS- 602 PM CDT MON JUN 18 2012 ...STRONG THUNDERSTORMS MOVING INTO WESTERN NORTH DAKOTA... AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 38 MILES NORTHWEST OF WILLISTON TO 37 MILES WEST OF WILLISTON...MOVING EAST AT 35 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... THE MONTANA AND NORTH DAKOTA BORDER AROUND 615 PM CDT... BLACKTAIL LAKE BY 640 PM CDT... WILLISTON BY 700 PM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. TM
Local storm report, Jun 18, 5:54 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
654 PM CDT MON JUN 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM TSTM WND GST WILLISTON 48.15N 103.63W
06/18/2012 E60 MPH WILLIAMS ND TRAINED SPOTTER
SPOTTER ESTIMATED 60 MPH WINDS.
&&
TMLocal storm report, Jun 18, 5:55 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
655 PM CDT MON JUN 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM HAIL WILLISTON 48.15N 103.63W
06/18/2012 E0.88 INCH WILLIAMS ND PUBLIC
RELAYED BY MEDIA
&&
TMLocal storm report, Jun 18, 6:00 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
700 PM CDT MON JUN 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM HAIL 3 N WILLISTON 48.20N 103.63W
06/18/2012 M1.00 INCH WILLIAMS ND BROADCAST MEDIA
GROUND COVERED WITH HAIL. HAILED FOR PAST 5 MINUTES AND
STILL HAILING.
&&
RKThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 6:57 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, McLean, Mercer, Mountrail, Ward | 37 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.